Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 30, 2024, 3:07 PM EDT for 6 counties in Michigan. It took effect at Sep 1, 2024, 2:00 AM EDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2024, 3:07 PM EDT (19:07 UTC)
- In effect from
- Sep 1, 2024, 2:00 AM EDT
- Expired
- Sep 2, 2024, 1:00 AM EDT
- In force
- 23 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675 WHUS43 KGRR 301907 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 307 PM EDT Fri Aug 30 2024 MIZ037-043-050-056-064-071-310315- /O.NEW.KGRR.BH.S.0022.240901T0800Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 307 PM EDT Fri Aug 30 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late Saturday night through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
10 follow-up statements
110 WHUS43 KGRR 310205 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1005 PM EDT Fri Aug 30 2024 MIZ037-043-050-056-064-071-311015- /O.CON.KGRR.BH.S.0022.240901T0800Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1005 PM EDT Fri Aug 30 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late Saturday night through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
496 WHUS43 KGRR 310750 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 350 AM EDT Sat Aug 31 2024 MIZ037-043-050-056-064-071-312000- /O.EXT.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 350 AM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
555 WHUS43 KGRR 311409 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1009 AM EDT Sat Aug 31 2024 MIZ037-043-050-056-064-071-312215- /O.CON.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1009 AM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...currents on the north side of north piers and breakwaters will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
503 WHUS43 KGRR 311916 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 316 PM EDT Sat Aug 31 2024 MIZ037-043-050-056-064-071-010330- /O.CON.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 316 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT SUNDAY THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Currents on the north side of north piers and breakwaters will be especially dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
381 WHUS43 KGRR 010207 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1007 PM EDT Sat Aug 31 2024 MIZ037-043-050-056-064-071-011015- /O.CON.KGRR.BH.S.0022.240901T0600Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1007 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 AM EDT SUNDAY THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...From late tonight through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
011 WHUS43 KGRR 010725 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 325 AM EDT Sun Sep 1 2024 MIZ037-043-050-056-064-071-012000- /O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 325 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
965 WHUS43 KGRR 011450 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1050 AM EDT Sun Sep 1 2024 MIZ037-043-050-056-064-071-012300- /O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 1050 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. The north sides of piers will be especially dangerous today. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
567 WHUS43 KGRR 011942 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 342 PM EDT Sun Sep 1 2024 MIZ037-043-050-056-064-071-020345- /O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren- 342 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT MONDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. The north sides of piers will be especially dangerous through tonight. * WHERE...Mason, Oceana, Muskegon, Ottawa, Allegan and Van Buren counties. * WHEN...Until 1 AM EDT Monday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
678 WHUS43 KGRR 020121 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 921 PM EDT Sun Sep 1 2024 MIZ037-043-050-020230- /O.CAN.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/ Mason-Oceana-Muskegon- 921 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IS CANCELLED... High swim hazards no longer exist as winds and waves have improved significantly over the area. $$ MIZ056-064-071-020500- /O.CON.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/ Ottawa-Allegan-Van Buren- 921 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM EDT MONDAY... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 1 AM EDT Monday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
901 WHUS43 KGRR 020506 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 106 AM EDT Mon Sep 2 2024 MIZ056-064-071-020615- /O.EXP.KGRR.BH.S.0022.000000T0000Z-240902T0500Z/ Ottawa-Allegan-Van Buren- 106 AM EDT Mon Sep 2 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Waves and currents are subsiding early this morning and the Beach Hazards Statement has expired. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 1:41 PM EDT, 1 hour 26 minutes earlier. Its key messages:
- Humid and Warm Today With Chance of Thunderstorms
- Dry Weather and Slightly Below Normal Temperatures Sun-Wed
Area forecast discussion, Aug 30, 1:41 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 141 PM EDT Fri Aug 30 2024 .KEY MESSAGES... - Humid and Warm Today With Chance of Thunderstorms - Dry Weather and Slightly Below Normal Temperatures Sun-Wed && .DISCUSSION... Issued at 353 AM EDT Fri Aug 30 2024 - Humid and Warm Today With Chance of Thunderstorms A line of convection in Wisconsin early this morning is starting to decay as anticipated as it moves away from better dynamic support, shear, and instability. Some showers and perhaps a flash of lightning may linger through west-central Michigan after daybreak since moist 850 mb air should still be somewhat unstable. In the narrow warm sector of a frontal system today, it will be humid with dew points in most locations around 70. High temps southeast of Kalamazoo-Lansing may make a run at 90. Mid-late afternoon redevelopment of surface-based thunderstorms is likely in eastern Lower Michigan, though some model runs suggest development could take place as far west as Kalamazoo-Lansing around or after 3 PM. This would occur along a zone of better surface convergence associated with a wind shift and cold front. The confidence in the strength and location of the front during convective initiation is lower than we would like it to be, as the wind field in southern Michigan may depend on the effect of the ongoing convection and resultant cold pool over northwest Illinois to northeast Missouri, which models have not been consistent with. Where storms do develop this afternoon, narrow swaths of strong to severe wind gusts appear to be the main hazard, owing to 1500 J/kg of MLCAPE, 0-3 km shear around 20 knots with a fairly straight hodograph, steep low-level lapse rates at the peak of daytime heating, and a shear-parallel forcing mechanism. - Dry Weather and Slightly Below Normal Temperatures Sun-Wed We are still expecting dry weather from Sunday through Wednesday. The front that moves through the area on Sunday remains a dry frontal passage in tonight's model runs. After Sunday a large surface high will drift through the Great Lakes region for the first half of next week. GFS BUFKIT overviews show a profile void of moisture. After today's showers and storms it will be until next Thursday before we see chances for rain to return to the forecast. For those that like temperatures in the 70s and clear/sunny skies early next week is your kind of weather. Normal highs this time of year are up around 80 with lows near 60. We will be 5-15 degrees below normal for this time of year early next week with lows Monday and Tuesday morning's likely dipping into the 40s across Central Lower Michigan. High temperatures will hold in the 70s. Bottom line...some nice early fall weather settling in for the weekend and early next week. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 140 PM EDT Fri Aug 30 2024 Our biggest concern in this forecast period revolves around storm development this afternoon. Based on trends of the outflow boundary from this morning, and latest model guidance, it seems that the storm potential has shifted a little further east. The most likely scenario is that a broken line of showers and storms from just east of KLAN to west of KJXN, before moving out a couple of hours later. We have gone with VCTS for both of the sites at this time. There will be a lull in the rain chances from mid-evening until after midnight. Then, one last wave will come up from the SW and bring some light rain showers to the I-94 terminals. This is likely to happen after 05z until about 09z or so. We anticipate MVFR visibilities and ceilings will be possible with these showers. Those showers will move out prior to daybreak, and high clouds will be the only clouds left behind for the remainder of the forecast period. && .MARINE... Issued at 353 AM EDT Fri Aug 30 2024 15 to 25 knot southeast-to-southwest winds for several hours this morning, with gusts around 30 knots associated with showers, will pose a hazard to small craft between Muskegon and Manistee. Swim risk is expected to be moderate this morning near and north of Grand Haven as waves build to 2 to 4 feet. Winds and waves subside slightly in the afternoon. A high swim risk is likely on Sunday due to high waves and strong currents as north winds bring in cooler air. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Duke/CAS AVIATION...NJJ MARINE...CAS
Hazardous weather outlook, Aug 30, 4:00 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 400 AM EDT Fri Aug 30 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-310800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 400 AM EDT Fri Aug 30 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms may develop this afternoon near or east of a Kalamazoo to Lansing to Mount Pleasant line. Some thunderstorms could produce locally strong to severe wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon in southern, mid, and eastern portions of Lower Michigan. LMZ844>849-310800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 400 AM EDT Fri Aug 30 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds on Lake Michigan will be hazardous to small craft this morning, particularly between Grand Haven and Manistee. A moderate swim risk due to 2 to 4 foot waves is expected this morning between Muskegon and Ludington. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A high swim risk due to high waves and strong currents on Lake Michigan is expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:20 AM EDT | Small Craft Advisory | GRR | 8 hr | |
| Aug 30, 3:09 PM EDT | Small Craft Advisory | GRR | 58 hr | |
| Aug 30, 4:38 PM EDT | Special Weather Statement | GRR | Kalamazoo | 37 min |
| Aug 30, 4:52 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 26 min |
| Aug 30, 5:12 PM EDT | Special Weather Statement | GRR | Calhoun | 33 min |
| Aug 30, 5:52 PM EDT | Special Weather Statement | GRR | Calhoun | 23 min |
| Aug 30, 6:13 PM EDT | Special Weather Statement | GRR | Jackson | 47 min |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.